Kansas, 2001

Hail and Damaging Winds in Kansas, October 4, 2001

October 4, 2001 · NWS ICT · 27 events in 8 counties and zones

22 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 4, 2:15 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 4, 2:15 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU OCT 4 2001

AT 18Z...SFC BOUNDARY LOCATED FROM JUST NORTH OF HUT TO JUST NORTH
OF EMP. THIS BOUNDARY HAS MOVED LITTLE THIS MORNING...BUT AS UPPER
JET STREAK CONTINUES TO DIG ACROSS THE PLAINS...AND WE BECOME
INFLUENCED BY THE RR QUAD OF UPPER JET BETWEEN 00Z-03Z...
THE FRONT SHOULD BEGIN TO PUSH SOUTH. THE MODELS ARE IN GOOD
AGREEMENT THAT THIS FRONT PUSHES THROUGH ALL BUT SE KS BY 06Z. ETA
FORECASTS STRONG 1000-850MB FRONTOGENESIS BETWEEN 00 AND 06Z ALONG
THIS BOUNDARY...SO EXPECT TSRA TO BREAK OUT EARLY THIS EVENING ALONG
THE BOUNDARY. LAPS SOUNDINGS SHOW CAPES ALREADY IN EXCESS OF 1250
J/KG FROM WICHITA EASTWARD...SO SVR STORMS POSSIBLE THIS EVENING.
UPPER DIVERGENCE INCREASES IN SE KS BETWEEN 00-06Z AND WITH PCPN
WATER VALUES IN EXCESS OF 1.50 INCHES...HEAVY RAINS
LIKELY...ESPECIALLY EAST OF THE TURNPIKE. AS FAR AS TEMPS
GO...STRONG COLD AIR ADVECTION BEHIND THE BOUNDARY WILL PUSH LOWS
WELL INTO THE 40S...EXCEPT IN EXTREME SOUTHEAST KS WITH TEMPS NEAR
50.

ISENTROPIC LIFT SHIFTS SOUTH OF THE KANSAS SHORTLY AFTER 12Z
FRIDAY...HOWEVER WITH MAIN UPPER SYSTEM NOT MOVING THROUGH UNTIL
AFTER 18Z WILL KEEP A CHANCE OF RAIN FOR THE AREA...WITH GREATEST
CHANCES IN SE ZONES. WITH 850MB TEMPS PLUMMETING THROUGH THE
DAY...TEMPS WILL LIKELY REMAIN STEADY OR FALL IN SRN KS.

BECOMING CONCERNED ABOUT FROST POTENTIAL FRIDAY NIGHT. LARGE SFC
RIDGE SLIDES SOUTH ACROSS THE AREA...AND WITH LIGHT WINDS/MOSTLY
CLEAR SKIES COMBINED WITH DEWPOINTS IN THE 20S...WILL LOWER LOW
TEMPS FRIDAY NIGHT TO COOLEST FWC VALUES. HOWEVER...ANTICIPATED
WET GROUND MAY HOLD TEMPS ABV FREEZING. STILL...WILL ALSO ISSUE AN
SPS TO HIGHLIGHT THIS CONCERN.

ETA FCST SOUNDINGS FOR SATURDAY INDICATE A VERY DRY PROFILE AND WITH
1000-850MB THICKNESSES RECOVERING NICELY...SHOULD SEE HIGHS BACK
INTO THE 60S.

EXTENDED:

THE MAIN CONCERN WITH THE EXTENDED PORTION OF THE FORECAST WILL BE
THE CHANCES FOR CONVECTION...AS WELL AS THE TIMING OF THE NEXT
FRONTAL PASSAGE.

BY SUNDAY AFTERNOON...THE COLD CANADIAN HIGH PRESSURE SYSTEM WILL
MOVE OFF TO OUR EAST...ALLOWING A SOUTHERLY FLOW OF AIR TO RETURN.
HIGH SHOULD RANGE FROM THE MID 60S ACROSS THE EASTERN SECTIONS...TO
NEAR 70 OVER THE FAR WESTERN SECTIONS DUE TO BETTER MIXING AND
WARMER MID LEVEL TEMPERATURES.

A 40 KNOT LOW LEVEL JET WILL DEVELOP LATE SUNDAY NIGHT...SO WOULD
EXPECT SOME SCATTERED ELEVATED CONVECTION TO DEVELOP AFTER
MIDNIGHT.  LOW TEMPERATURES SUNDAY SHOULD ONLY DROP TO BETWEEN 50
AND 55 AS LOW CLOUDINESS DEVELOPS ALONG WITH INCREASING SURFACE
DEWPOINTS.

WILL CONTINUE THE CHANCES FOR SHOWERS AND THUNDERSTORMS ON BOTH
MONDAY AND TUESDAY.  THE BEST CHANCE OF SHOWER AND THUNDERSTORM
ACTIVITY ON MONDAY WILL BE IN THE MORNING WITH LINGERING ELEVATED
CONVECTION.  THE BETTER CHANCE FOR WIDESPREAD CONVECTION WILL BE ON
TUESDAY AS OUR NEXT COLD FRONT MOVES INTO THE REGION.  AS FOR
TEMPERATURES...THE HIGHS ON MONDAY AND TUESDAY WILL LIKELY BE HELD
DOWN SOMEWHAT DUE TO THE LOW CLOUDINESS AND THEN THE TIMING OF THE
FRONT.  THEREFORE...WILL KEEP READINGS GENERALLY IN THE RANGE OF THE
MID 60S...TO LOW 70S.  HOWEVER...THERE IS THE POTENTIAL FOR
TEMPERATURES TO GET MUCH WARMER IF THE SUN BREAKS OUT.  LOWS MONDAY
NIGHT SHOULD ONLY FALL BETWEEN 55 AND 60...WITH LOW CLOUDS AND 60+
DEWPOINTS TRYING TO CROSS THE OKLAHOMA BORDER.

THE AIRMASS WITH THE NEXT FRONT WILL BE MORE PACIFIC...SO IT SHOULD
NOT BE AS COLD.  GENERALLY LOOKING AT LOWS IN THE 40 TO 45 DEGREE
RANGE AND HIGHS BETWEEN 60 AND 65 ON WEDNESDAY.

HYSELL/FRANK
FCSTID = 12
ICT   46  47  34  65 /  90  40   0   0
HUT   46  47  32  66 /  90  40   0   0
EWK   46  47  34  65 /  90  40   0   0
EQA   46  47  34  64 /  90  40   0   0
WLD   50  50  34  65 /  90  40   0   0
RSL   42  50  33  68 /  80  40   0   0
GBD   42  49  33  68 /  80  40   0   0
SLN   42  49  33  67 /  80  40   0   0
MPR   42  49  33  67 /  80  40   0   0
CFV   52  52  34  61 /  90  50   0   0
CNU   49  49  34  61 /  90  50   0   0
K88   49  49  33  60 /  90  50   0   0

.ICT...
KS...NONE.

In the hours before

Special weather statement, Oct 4, 11:15 AM CST, 5 hours 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT THU OCT 4 2001

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
FOR SOUTH-CENTRAL AND SOUTHEAST KANSAS...AS WELL AS PART OF
CENTRAL KANSAS.

EARLY THIS AFTERNOON...A STATIONARY FRONT WAS DRAPED FROM LOW
PRESSURE CENTERED OVER THE OKLAHOMA PANHANDLE...ACROSS CENTRAL
KANSAS...TO NORTHERN MISSOURI. EAST OF THE LOW...INCREASING SURFACE
MOISTURE WAS SURGING NORTH FROM OKLAHOMA INTO SOUTH-CENTRAL AND
SOUTHEAST KANSAS.

THUNDERSTORMS WILL DEVELOP ALONG THE FRONT LATER THIS AFTERNOON...
AND INCREASE MARKEDLY AS EVENING APPROACHES. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL. TONIGHT...WIDESPREAD HEAVY RAINS
ARE LIKELY...ESPECIALLY ACROSS SOUTHEAST KANSAS. HOWEVER...WITH THE
PROLONGED DRY SPELL...ANY FLOODING THAT RESULTS IS EXPECTED TO BE
LOCALIZED AND LIMITED PRIMARILY TO LOW LYING AREAS...SUCH AS THOSE
FOUND AROUND BRIDGES AND UNDERPASSES.

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR
ACTIVATION LATER THIS AFTERNOON...ESPECIALLY ACROSS SOUTH-CENTRAL
AND SOUTHEAST KANSAS.

ES

A GRAPHICAL DISPLAY OF THIS PRODUCT IS AVAILABLE AT:
http://www.crh.noaa.gov/ict/hwoict.htm
Special weather statement, Oct 4, 2:45 PM CST, 1 hour 51 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU OCT 4 2001

...THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED SATURDAY
MORNING..

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS KANSAS TONIGHT. BEHIND
THE FRONT THE COLDEST AIR OF THE SEASON WILL SPILL INTO OUR AREA.
ON FRIDAY...BLUSTERY NORTH WINDS AND STEADY TEMPERATURES...GENERALLY
BETWEEN 45 AND 50 DEGREES...WILL BE COMMON.

BY FRIDAY NIGHT...SKIES WILL CLEAR AND WINDS WILL DIMINISH. THIS
WILL ALLOW TEMPERATURES TO FALL INTO THE MIDDLE 30S FOR MUCH OF
THE AREA EARLY SATURDAY MORNING. WHILE WIDESPREAD TEMPERATURES
BELOW FREEZING ARE NOT EXPECTED...SOME PATCHY FROST IN LOW LYING
AREAS MAY BE FOUND. PROTECTIVE MEASURES SHOULD BE TAKEN TO PROTECT
SENSITIVE VEGETATION.

HYSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
October 4, 4:36 PM CST
Where
Butler County, Andover
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -97.133

Hail, Butler

When
October 4, 4:39 PM CST
Where
Butler County, Andover
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -97.133

Hail, Kingman

When
October 4, 4:39 PM CST
Where
Kingman County, Norwich
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.850

Hail, Kingman

When
October 4, 4:39 PM CST
Where
Kingman County, Norwich
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.850

Hail, Butler

When
October 4, 5:20 PM CST
Where
Butler County, Augusta
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.983

Hail, Sedgwick

When
October 4, 5:30 PM CST
Where
Sedgwick County, 5 mi SW of Goddard
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -97.650

Hail, Kingman

When
October 4, 5:30 PM CST
Where
Kingman County, 2 mi E of Norwich
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -97.817

Hail, Sumner

When
October 4, 5:30 PM CST
Where
Sumner County, 4 mi NE of Conway Spgs
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -97.600

Hail, Butler

When
October 4, 5:41 PM CST
Where
Butler County, 5 mi N of Augusta
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -96.983

Hail, Butler

When
October 4, 5:45 PM CST
Where
Butler County, 3 mi E of Andover
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -97.083

Hail, Harper

When
October 4, 5:45 PM CST
Where
Harper County, 7 mi NW of Attica
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -98.317

Hail, Butler

When
October 4, 5:47 PM CST
Where
Butler County, 3 mi E of Andover
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.083

Hail, Butler

When
October 4, 5:58 PM CST
Where
Butler County, Augusta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -96.983

Hail, Sumner

When
October 4, 6:00 PM CST
Where
Sumner County, 5 mi NW of Millerton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -97.617

Hail, Butler

When
October 4, 6:10 PM CST
Where
Butler County, 1 mi SE of Augusta
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -96.967

Hail, Butler

When
October 4, 6:20 PM CST
Where
Butler County, Augusta
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.983

Thunderstorm Wind, Labette

When
October 4, 6:30 PM CST
Where
Labette County, Chetopa
Measured
56 kt (64 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.033, -95.083

Numerous trees uprooted and fell onto power lines with a couple power poles cracked or broken in the process. The resulting power outage, which affected the entire town, lasted about one hour. Time is estimated based on arrival time of thunderstorms into northward-neighboring Neosho County.

Thunderstorm Wind, Labette

When
October 4, 6:30 PM CST
Where
Labette County, Parsons
Measured
56 kt (64 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.350, -95.267

Downed limbs onto power lines resulted in power outages to approximately 500 residences, of which 81 were still without power the following morning. Time is estimated based on arrival of thunderstorms into northward-neighboring Neosho County.

Hail, Woodson

When
October 4, 6:35 PM CST
Where
Woodson County, 8 mi E of Yates Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -95.583

Thunderstorm Wind, Sumner

When
October 4, 6:44 PM CST
Where
Sumner County, Argonia
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.267, -97.767

Thunderstorm Wind, Butler

When
October 4, 6:45 PM CST
Where
Butler County, 3 mi SW of Augusta
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.650, -97.017

Hail, Sumner

When
October 4, 6:49 PM CST
Where
Sumner County, Argonia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.767

Hail, Cowley

When
October 4, 7:20 PM CST
Where
Cowley County, 3 mi E of Rock
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -96.950

Hail, Sumner

When
October 4, 7:27 PM CST
Where
Sumner County, Caldwell
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.033, -97.600

Hail, Sumner

When
October 4, 7:51 PM CST
Where
Sumner County, 3 mi E of Caldwell
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.033, -97.550

Thunderstorm Wind, Cowley

When
October 4, 8:00 PM CST
Where
Cowley County, 1 mi E of Winfield
Measured
61 kt (70 mph)
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.250, -96.967

Trailer home flipped over and destroyed. Time estimated based on timing of 0.88 inch hail at Burden.

Hail, Cowley

When
October 4, 8:05 PM CST
Where
Cowley County, Burden
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.317, -96.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5269213, 5269214, 5269215, 5269228, 5269216, 5269217, 5269299, 5269300, 5269219, 5269218, 5269306, 5269220, 5269221, 5269301, 5269222, 5269223, 5269308, 5269309, 5269224, 5269225, 5269226, 5269227, 5269302, 5269303, 5269304, 5269307, 5269305.